Alert archive / Texas / Flash Flood Warnings in 2006

Flash Flood Warning 19, NWS Midland/Odessa, TX

July 28, 2006Brewster County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jul 28, 2006, 6:38 AM CDT for Brewster County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2006, 6:38 AM CDT (11:38 UTC)
Expired
Jul 28, 2006, 9:45 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Brewster County, TX

The radar

The Midland/Odessa radar (KMAF), 218 km from the middle of the area, began a volume at 11:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 11.6 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2006-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2006-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4182 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 281144
FFWMAF
TXC043-281445-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
638 AM CDT FRI JUL 28 2006

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN BREWSTER COUNTY IN SOUTHWEST TEXAS...

* UNTIL 945 AM CDT

* AT 637 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED    
  SEVERAL THUNDERSTORMS IN NORTHWEST BREWSTER COUNTY PRODUCING VERY  
  HEAVY RAIN. LITTLE MOVEMENT IS INDICATED. THE HEAVIEST RAIN IS     
  FALLING ALONG HIGHWAY 67 NORTH OF ALPINE. FLOODING ALONG MUSQUIZ   
  CREEK AND ANTELOPE DRAW AND ALONG HIGHWAY 67 IS POSSIBLE.

ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL 
FOR FLOODING IN THE WARNED AREA. FLASH FLOODING OF CREEKS AND 
STREAMS... LOW WATER CROSSINGS...NORMALLY DRY WASHES AND ARROYOS IS 
LIKELY. DO NOT DRIVE ACROSS FLOODED ROADS.

IN HILLY TERRAIN THERE ARE MANY LOW WATER CROSSINGS WHICH ARE 
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS 
FLOODED ROADS.  TURN AROUND...DONT DROWN.

LAT...LON 3040 10378 3009 10376 3017 10331 3035 10301 3064 10346

$$
1 follow-up statement
000 
WGUS74 KMAF 281341
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
828 AM CDT FRI JUL 28 2006

TXC043-281445-
BREWSTER-
828 AM CDT FRI JUL 28 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 AM CDT FOR NORTH
CENTRAL BREWSTER COUNTY...

AT 823 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATES 
WIDESPREAD RAINFALL TOTALS OF 1 TO 2 INCHES ACROSS NORTHERN BREWSTER 
COUNTY...MAINLY NORTH OF U.S. HIGHWAY 90. RADAR ALSO INDICATED 3 TO 
4 INCH RAINFALL TOTALS ALONG U.S. HIGHWAY 67. ONGOING SHOWERS AND 
THUNDERSTORMS OVER THE REGION WILL BE CAPABLE OF PRODUCING RAINFALL 
RATES NEAR ONE INCH PER HOUR. THIS ACTIVITY WILL MOVE SLOWLY TO THE 
NORTH AROUND 10 MPH OR LESS AND IS EXPECTED TO SLOWLY WEAKEN THIS 
MORNING. HOWEVER...ANY ADDITIONAL RAINFALL WILL LEAD TO LOCALIZED 
FLASH FLOODING.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOST FLOODING DEATHS ARE PREVENTABLE. TURN AROUND... DONT
DROWN.

LAT...LON 3040 10378 3009 10376 3017 10331 3035 10301

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 3:35 AM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, Jul 28, 3:35 AM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
335 AM CDT FRI JUL 28 2006

.SHORT TERM...
WATER VAPOR IMAGERY INDICATES AN UPPER RIDGE OVER THE CENTRAL ROCKIES
WITH AN UPPER LEVEL IMPULSE ROTATING SOUTHWARD AROUND THE PERIPHERY
OF THIS UPPER RIDGE ACROSS NEW MEXICO AND ANOTHER UPPER LEVEL
IMPULSE/SHEAR AXIS TRACKING WESTWARD INTO THE BIG BEND.

INCREASING SOUTHEASTERLY LOW LEVEL FLOW WILL RESULT IN A STEADY
INFLUX OF DEEP LAYER MOISTURE INTO WEST TEXAS AND SOUTHEAST NEW
MEXICO...WITH ANOMALOUSLY LARGE PRECIPITABLE WATER VALUES EXCEEDING
1.5-INCHES POSSIBLE ACROSS WEST TEXAS BY TONIGHT.  ENHANCED
DYNAMICAL ASCENT ASSOCIATED WITH THESE SHORT WAVE IMPULSES/ENERGY
ALOFT WILL TAP INTO THIS DEEP LAYER MOISTURE...WITH THUNDERSTORMS
INITIALLY DEVELOPING ACROSS THE HIGHER TERRAIN OF SOUTHEAST NEW
MEXICO AND WEST TEXAS THEN SPREADING EASTWARD INTO THE PLAINS AND
PERMIAN BASIN LATER TODAY INTO TONIGHT.

INDICATIONS ARE FOR THE HIGHER RAINFALL TOTALS TO OCCUR ACROSS THE
HIGHER TERRAIN AREAS OF WEST TEXAS AND SOUTHEAST NEW MEXICO...
CONVECTION IS ALREADY FIRING EARLY THIS MORNING ACROSS EDDY AND
CULBERSON COUNTIES AND TO THE EAST OF DEL RIO.  LOCALLY HEAVY
RAINFALL REMAINS POSSIBLE TODAY INTO TONIGHT IN RESPONSE TO THE
ABUNDANT PRECIPITABLE WATER AND DEEP LAYER MOISTURE EMBEDDED IN
WEAK FLOW ALOFT.

.LONG TERM...
SATURDAY PM SUBTROPICAL RIDGE TO BE CENTERED WELL E AS REMNANTS OF
UPPER LOW LIFTS NWD TAKING BEST CHANCE OF RAIN WITH IT. STILL 85H
BASED LI/S ZERO TO MINUS 2 ACRS WRN PB/SE NM/TRANS PECOS AND WILL
KEEP ISOLD POPS E TO SCT W. THIS WITH REMNANT MID LEVEL CLOUD
COVER AND 7H TEMPS AROUND 12C FAVORS TEMPS CLOSER TO NORMAL. HIER
MID LEVEL THETA-E AIR WILL REMAIN FARTHER NW ACRS MUCH OF NM INTO
SUNDAY WHERE COMBINATION OF SFC HEATING/OROGRAPHICS/MSTR FAVORS
BETTER POPS...MTN STORMS MAY HAVE CHANCE TO MOVE E-NE OFF HIER
TERRAIN. 7H TEMPS TREND UP 1-2 DEGREES C AND WILL REFLECT WARMING
TREND. DEEPENING W COAST TROF WILL MOVE INLAND MONDAY WHICH WILL AID
IN EWD POSITION OF SUBTROPICAL RIDGE. THIS WILL RESULT IN A S-SW
MID LEVEL FLOW...EVENTUALLY PUSHING MID LEVEL THETA-E RIDGE AXIS
E...PROBABLY ACRS PB TUESDAY. THIS WILL ALSO ADVECT WARMER MID
LEVEL TEMPS ACRS NM E INTO W TX TENDING TO INCREASE CAP ACRS
PLAINS. STILL MID LATITUDE WLYS WILL BE A LITTLE FAR S FOR THIS
TIME OF YEAR. GFS SUGGEST THIS WILL EVENTUALLY EVOLVE INTO NW MID
LEVEL FLOW BY THUR WITH POTENTIAL FOR BOUNDARY TO PUSH S PROVIDING
AN INCREASED CHANCE OF RAIN THURSDAY/FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              94  74  95  74 /  10  20  20  10
CARLSBAD NM                94  71  92  70 /  30  30  30  20
DRYDEN TX                  93  73  94  73 /  20  10  10  10
FORT STOCKTON TX           94  72  95  72 /  20  30  30  10
GUADALUPE PASS TX          88  65  86  66 /  30  40  40  20
HOBBS NM                   93  71  93  69 /  20  30  30  20
MARFA TX                   87  62  86  61 /  40  30  30  20
MIDLAND INTL AIRPORT TX    94  74  95  73 /  20  30  30  10
ODESSA TX                  95  74  95  75 /  20  30  30  10
WINK TX                    99  75 100  74 /  20  30  30  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
Hazardous weather outlook, Jul 28, 3:37 AM CDT, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
337 AM CDT FRI JUL 28 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-290845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
337 AM CDT FRI JUL 28 2006 /237 AM MDT FRI JUL 28 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT ACROSS MUCH
OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO.  THE BEST CHANCE FOR
THUNDERSTORMS WILL RESIDE ACROSS THE HIGHER TERRAIN OF WEST TEXAS
AND SOUTHEAST NEW MEXICO.  LOCALLY HEAVY RAINFALL MAY ACCOMPANY
A FEW OF THESE STORMS...ALONG WITH LOCALLY DAMAGING WIND GUSTS
AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 9:42 AM CDTFlash Flood WarningMAFTerrell3 hr
Jul 28, 4:14 PM CDTSevere Thunderstorm WarningMAFBrewster24 min
Jul 28, 4:39 PM CDTSevere Thunderstorm WarningMAFBrewster66 min
Jul 28, 4:47 PM CDTFlash Flood WarningMAFBrewster, Pecos3 hr

Nearby

Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.